Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

Adult Appendicitis Score (AAS) Formula: Sammalkorpi Sex-Adjusted RLQ Triage

Calculate Heidi Sammalkorpi’s Adult Appendicitis Score (0–23 points) integrating sex/age-adjusted RLQ guarding, pain relocation, WBC, neutrophil %, and early vs. >= 24h CRP.

Why AAS weights RLQ tenderness differently in reproductive-age women (16–49 yr) and splits CRP by symptom duration!

Heidi E. Sammalkorpi et al. (2014, Surgery — Helsinki University Hospital) outperformed Alvarado by addressing its biggest diagnostic weakness: gynecologic mimics in women aged 16–49 and premature normal CRP within the first 24 hours of symptom onset! AAS (0–23 points) awards 2 points each for RLQ pain and pain relocation; 3 points for RLQ tenderness in men/women >= 50 yr (vs. 1 point in women 16–49 yr); 2 points for mild guarding or 4 points for moderate/severe guarding;

plus graded laboratory points: WBC (0–3 pts), Neutrophil % (0–2 pts), CRP < 24h onset (0–3 pts), OR CRP >= 24h onset (0–5 pts)! Scores <= 10 safely rule out appendicitis for outpatient observation without CT, 11–15 indicate intermediate risk (targeted ultrasound/CT), and AAS >= 16 achieves 93% specificity for acute appendicitis!

Adult Appendicitis Score (AAS 0–23)Appendicitis Specificity / RiskEmergency Surgery & Imaging Pathway
AAS <= 10 (Low Probability)High NPV Rule-OutSafe Discharge / Observation Without Routine CT
AAS 11–15 (Intermediate)Equivocal Clinical PictureDiagnostic Ultrasound or Low-Dose CT
AAS >= 16 (High Probability, e.g., 18)~93% SpecificityDirect Surgical Consult / Appendectomy

Sammalkorpi Adult Appendicitis Score Total (0 to 23 Points)

Sums the 7 clinical and time-stratified laboratory item scores B2:B8, validating component bounds.

=IF(OR(MIN(B2:B8) < 0, B2 > 2, B3 > 2, B4 > 3, B5 > 4, B6 > 3, B7 > 2, B8 > 5), "Invalid AAS Item Score", SUM(B2:B8))

AAS Three-Zone Diagnostic & Imaging Triage Classification

Classifies AAS into Low (<= 10), Intermediate (11–15), or High Probability (>= 16).

=IF(OR(MIN(B2:B8) < 0, B2 > 2, B3 > 2, B4 > 3, B5 > 4, B6 > 3, B7 > 2, B8 > 5), "Invalid AAS Item Score", IF(SUM(B2:B8) >= 16, "High Probability (AAS >= 16 — Surgical Consult)", IF(SUM(B2:B8) >= 11, "Intermediate (AAS 11–15 — Ultrasound / CT)", "Low Probability (AAS <= 10 — Safe Rule-Out)")))

Try the example

Use the original values or change them to test your understanding.

Further reading